0
Get Alert
Please Wait... Processing your request... Please Wait.
You must sign in to sign-up for alerts.

Please confirm that your email address is correct, so you can successfully receive this alert.

Letters   |    
Seizure With Sertraline: Is There a Risk?
Sukanto Sarkar, M.B.B.S., M.D., D.P.M.; Samyuktha Gangadhar, M.B.B.S.; Eswaran Subramaniam, M.B.B.S., M.D., D.P.M.; Samir Kumar Praharaj, M.B.B.S., M.D., D.P.M.
The Journal of Neuropsychiatry and Clinical Neurosciences 2014;26:E27-E28. doi:10.1176/appi.neuropsych.13070146
View Author and Article Information

The authors report no financial relationships with commercial interests.

Dept. of Psychiatry, Mahatma Gandhi Medical College and Research Institute, Puducherry, India

Dept. of Psychiatry, Kasturba Medical College, Manipal, Karnataka, India

Send correspondence to Dr. Praharaj; e-mail: samirpsyche@yahoo.co.in

Copyright © 2014 by the American Psychiatric Association

Extract

To the Editor: Seizures are serious adverse effects of some antidepressant drugs, and a better understanding of drug-related seizure risk, its predictors, and possible neuroanatomical basis might help to reduce this adverse event. Among the various antidepressants, selective serotonin reuptake inhibitors (SSRIs) are believed to have a lower seizure risk.1 However, various types of seizures are reported with the use of sertraline, particularly with a higher dose, including generalized seizures,2 partial seizures,3 and myoclonic seizures.4 Also, combining sertraline with other drugs such as clozapine and methylphenidate has been reported to precipitate seizures.3,5 We report a young woman who developed both myoclonic jerks and generalized seizure with sertraline.

Figures in this Article

First Page Preview

View Large
First page PDF preview

Topics

seizures ; sertraline
Your Session has timed out. Please sign back in to continue.
Sign In Your Session has timed out. Please sign back in to continue.
Sign In to Access Full Content
 
Username
Password
Sign in via Athens (What is this?)
Athens is a service for single sign-on which enables access to all of an institution's subscriptions on- or off-site.
Not a subscriber?

Subscribe Now/Learn More

PsychiatryOnline subscription options offer access to the DSM-5 library, books, journals, CME, and patient resources. This all-in-one virtual library provides psychiatrists and mental health professionals with key resources for diagnosis, treatment, research, and professional development.

Need more help? PsychiatryOnline Customer Service may be reached by emailing PsychiatryOnline@psych.org or by calling 800-368-5777 (in the U.S.) or 703-907-7322 (outside the U.S.).

+

References

Rosenstein  DL;  Nelson  JC;  Jacobs  SC:  Seizures associated with antidepressants: a review.  J Clin Psychiatry 1993; 54:289–299
[PubMed]
 
Saraf  M;  Schrader  G:  Seizure associated with sertraline.  Aust N Z J Psychiatry 1999; 33:944–945
[PubMed]
 
Phutane  VH;  Kumar  CN;  Thirthalli  J  et al:  Partial seizures with secondary generalization while on treatment with clozapine and sertraline: a case report.  Prim Care Companion J Clin Psychiatry 2009; 11:127–128
[CrossRef] | [PubMed]
 
Ghaziuddin  N;  Iqbal  A;  Khetarpal  S:  Myoclonus during prolonged treatment with sertraline in an adolescent patient.  J Child Adolesc Psychopharmacol 2001; 11:199–202
[CrossRef] | [PubMed]
 
Schertz  M;  Steinberg  T:  Seizures induced by the combination treatment of methylphenidate and sertraline.  J Child Adolesc Psychopharmacol 2008; 18:301–303
[CrossRef] | [PubMed]
 
Brendel  DH;  Bodkin  JA;  Yang  JM:  Massive sertraline overdose.  Ann Emerg Med 2000; 36:524–526
[CrossRef] | [PubMed]
 
Goldstein  L;  Barker  M;  Segall  F  et al:  Seizure and transient SIADH associated with sertraline.  Am J Psychiatry 1996; 153:732
[PubMed]
 
Jiménez-Jiménez  FJ;  Puertas  I;  de Toledo-Heras  M:  Drug-induced myoclonus: frequency, mechanisms and management.  CNS Drugs 2004; 18:93–104
[CrossRef] | [PubMed]
 
Welsh  JP;  Placantonakis  DG;  Warsetsky  SI  et al:  The serotonin hypothesis of myoclonus from the perspective of neuronal rhythmicity.  Adv Neurol 2002; 89:307–329
[PubMed]
 
Kanner  AM;  Kozak  AM;  Frey  M:  The use of sertraline in patients with epilepsy: is it safe? Epilepsy Behav 2000; 1:100–105
[CrossRef] | [PubMed]
 
References Container
+
+

CME Activity

There is currently no quiz available for this resource. Please click here to go to the CME page to find another.
Submit a Comments
Please read the other comments before you post yours. Contributors must reveal any conflict of interest.
Comments are moderated and will appear on the site at the discertion of APA editorial staff.

* = Required Field
(if multiple authors, separate names by comma)
Example: John Doe



Related Content
Books
The American Psychiatric Publishing Textbook of Geriatric Psychiatry, 4th Edition > Chapter 26.  >
The American Psychiatric Publishing Textbook of Geriatric Psychiatry, 4th Edition > Chapter 26.  >
The American Psychiatric Publishing Textbook of Substance Abuse Treatment, 4th Edition > Chapter 40.  >
Dulcan's Textbook of Child and Adolescent Psychiatry > Chapter 47.  >
The American Psychiatric Publishing Textbook of Psychiatry, 5th Edition > Chapter 26.  >
Topic Collections
Psychiatric News
PubMed Articles